Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Severe Peripheral Neuropathy of the feet
Apr 25, 2000

Dear Dr.Feinberg,

Please would you give me your expertise.

I have undetectable HIV and my CD4 counts are 1000 plus but I still suffer from severe Neuropathy in both feet(symptoms below).

I am currently on Sustiva,3TC and Abacavir.I was on Combivir and Nevirapine.I have changed to the current regimen because I was informed that Sustiva could infiltrate the Nerve membranes and get rid of the HIV that is harboring there and causing the intolerable discomfort,numbness, cramp,etc.The 3TC is for the liver as well.

I have been on this combo for about 6 weeks now and have noticed no significant improvement.Please would you tell me if I have done the right thing.

I will try anything to get rid of it.I have tried Acupuncture,the anti-depressants,and the anti-seizure drugs and they have not helped.

Thank you kindly.

Response from Dr. Feinberg

In HIV+s, peripheral neuropathy can be both drug-induced or associated with HIV itself. From what you told me, you weren't taking any neurotoxic drugs before or after the recent change in your therapy. I know of no data that say that efavirenz (Sustiva) is effective for relieving the symptoms of peripheral neuropathy. You don't say whether you have taken ddI, ddC, d4T or dapsone in the past, all of which can cause peripheral neuropathy.

There are certainly other conditions and toxins that can cause PN that have nothing to do with HIV. These include heavy metal poisoning (usually from occupational exposure in adults to metals like lead or mercury) and diabetes. It would be useful for your doctor to make sure that your problem is not related to any of these non-HIV conditions.

There are a number of ways to relieve the symptoms, including use of tricyclic drugs like nortriptyline, antiseizure drugs like carbamazepine, gabapentin and phenytoin, and, if necessary, narcotic painkillers. The key to successful use of the tricyclic antidepressants is to take the time to increase the dose gradually until an effect is seen or you get toxic blood levels. Ditto for the seizure meds. How long have you tried these medicines, and at what doses? I've had patients who get relief from 25 mg of a tricyclic and others who need 200 mg-- everyone is different. If you have really tried all these different drugs in the right manner, then you could try a fentanyl patch, which releases narcotic painkiller across your skin gradually over a 72 hour period.

Good luck!


Previous
Neuropathy!!
Next
Toxoplasmosis and peripheral neuropathy

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement